Alert archive / New York / Small Craft Advisories in 2017
Small Craft Advisory 7, NWS New York, NY
NWS New York, NY issued this small craft advisory at Jan 9, 2017, 3:40 PM EST. It took effect at Jan 10, 2017, 12:00 PM EST. It was in force for 38 min.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2017, 3:40 PM EST (20:40 UTC)
- In effect from
- Jan 10, 2017, 12:00 PM EST
- Expired
- Jan 10, 2017, 12:38 PM EST
- In force
- 38 min
- Issued by
- NWS New York, NY
The text
As transmitted.
498 WHUS71 KOKX 092040 MWWOKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 340 PM EST MON JAN 9 2017 ...SMALL CRAFT CONDITIONS DEVELOPING ON THE OCEAN TUESDAY AFTERNOON... ANZ350-353-355-101000- /O.NEW.KOKX.SC.Y.0007.170110T1700Z-170111T2300Z/ MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 340 PM EST MON JAN 9 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TUESDAY TO 6 PM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM NOON TUESDAY TO 6 PM EST WEDNESDAY. * WINDS AND SEAS...SOUTHWEST WINDS 15 TO 25 KT WITH GUSTS UP TO 30 KT. SEAS 5 TO 8 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
2 follow-up statements
947 WHUS71 KOKX 100830 MWWOKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 330 AM EST TUE JAN 10 2017 ...STRONG SOUTHERLIES DEVELOPING THIS AFTERNOON AND TONIGHT... ANZ350-353-355-102100- /O.EXT.KOKX.SC.Y.0007.170110T1700Z-170110T2300Z/ /O.NEW.KOKX.GL.W.0002.170110T2300Z-170111T1100Z/ MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 330 AM EST TUE JAN 10 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 6 PM EST THIS EVENING... ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST WEDNESDAY. * WINDS AND SEAS...SOUTH WINDS 20 TO 30 KT. GUSTS UP TO 45 KT TONIGHT. SEAS 5 TO 9 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO 47 KT ARE EXPECTED OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ ANZ330-335-338-340-345-102100- /O.NEW.KOKX.GL.W.0002.170110T2300Z-170111T1100Z/ LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- 330 AM EST TUE JAN 10 2017 ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST WEDNESDAY. * WINDS...SOUTH WINDS 20 TO 25 KT WITH GUSTS UP TO 40 KT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO 47 KT ARE EXPECTED OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ JMC
393 WHUS71 KOKX 101738 MWWOKX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 1238 PM EST TUE JAN 10 2017 ...STRONG SOUTHERLIES DEVELOPING TONIGHT... ANZ350-353-355-110145- /O.CAN.KOKX.SC.Y.0007.000000T0000Z-170110T2300Z/ /O.CON.KOKX.GL.W.0002.170110T2300Z-170111T1100Z/ MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1238 PM EST TUE JAN 10 2017 ...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST WEDNESDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN UPTON HAS CANCELLED THE SMALL CRAFT ADVISORY. * WINDS AND SEAS...SOUTH WINDS 15 TO 25 KT WITH GUSTS UP TO 45 KT. SEAS 5 TO 8 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO 47 KT ARE EXPECTED OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ ANZ330-335-338-340-345-110145- /O.CON.KOKX.GL.W.0002.170110T2300Z-170111T1100Z/ LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- 1238 PM EST TUE JAN 10 2017 ...GALE WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST WEDNESDAY... * WINDS...SOUTH 10 TO 20 KT WITH GUSTS UP TO 40 KT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO 47 KT ARE EXPECTED OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Jan 9, 2:41 PM EST, 59 minutes earlier.
Area forecast discussion, Jan 9, 2:41 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service New York NY
241 PM EST Mon Jan 9 2017
.SYNOPSIS...
High pressure shifts through the region today. A warm front then
approaches on Tuesday. An unsettled second half of the week and
weekend are expected as multiple frontal systems impact the area.
A strong polar high will also build to the north Saturday into
Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Adjusted temperatures slightly to account for a slower warm up,
particularly across Long Island and parts of southern Connecticut
where a substantial snowpack is in place. Otherwise the forecast
appears to be on track as clouds overspread the area from the
west.
A high pressure ridge axis shifts through the forecast area today.
Clouds spilling over the ridge will result in a partly to
mostly cloudy sky after a mostly sunny start. Subsidence
associated with the ridge axis will greatly limit the boundary
layer depth. With the top of this layer reaching a temperature
around -10C by late along with clouds, have sided with the colder
guidance for high temperatures.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Looks like there will be a period of mostly clear skies this evening
as one area of clouds shift east, and another area arrives from the
west during the overnight hours. Low temperature forecast is
therefore a bit tricky, especially with a snowpack in place. Went
with the colder guidance again, but in many areas it is possible
that the low temperature occurs well before dawn.
On Tuesday, low pressure tracks from the mid-upper MS valley into
the Great Lakes Region. Isentropic lift ahead of this front along
with shortwave energy combine with deepening moisture for a chance
of PCPN for most of the area, primarily during the afternoon.
Thermal profiles are complex with a deep SW flow, yet wet-bulbing
potential and antecedent cold surface temps in place for some
spots. PCPN type is probably mostly snow and sleet north and west
of the city, with mainly rain elsewhere, but still with a chance
of snow and sleet mixing in. Have not included freezing rain
anywhere yet as those areas that could remain around or below
freezing through the day probably won't see sufficient warming
aloft by day's end.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Unsettled weather is expected with fast moving and multiple systems
expected to impact the area.
POPs increase Tuesday night as the main area of precipitation moves
in ahead of a frontal passage. Any wintry mix precipitation quickly
changes over to plain rain as temperatures quickly rise above
freezing on warm air advection out ahead of the frontal boundary.
Rainfall amounts Tuesday night into Wednesday morning should be
between a quarter and a half inch. Any precipitation end Wednesday
late morning/early afternoon with the passage of the front.
We should see a brief period of dry weather Wednesday afternoon into
Thursday evening. Then, another frontal boundary approaches and
lifts north of the region. There should be some rain Wednesday
night with an initial wave traveling along the warm frontal
boundary. Then, the warm front may lift far enough north that we
could see some dry weather Thursday and Friday, however reluctant
to go completely dry with the with the front close to the region
so will keep at least some chance pops in for light rain.
Things get a little more interesting for the weekend with a strong
polar high to the north being overrun by a W/SW flow aloft as pieces
of shortwave energy emerge from the southern plans and Mississippi
Valley states. Global models are pointing toward strong confluence
between the two branches of the polar jet across the Ohio Valley and
Northeast, supporting a 1045-1050 mb high north of the Great Lakes
building to the east next weekend. This scenario could pose a
significant icing event, but it much too early to resolve these
details.
Temperatures during the period moderate to well above normal
Wednesday through Friday with a cold front coming through Friday and
a cool down over the weekend.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR conditions with high pressure shifting farther eastward
offshore tonight ahead of an approaching trough.
West-Southwest flow will continue through the night.
Satellite imagery showing stratus offshore, which may move into
eastern terminals, mainly KISP and KGON, late tonight given
southwest flow.
Conditions may be favorable for stratus development tomorrow
afternoon as warmer air moves over a cold snow pack and winds
begin to strengthen ahead of the approaching upper low, primarily
for terminals to the east of NYC including LGA/JFK. Newer model
guidance is trending this way, so the forecast may need to be
adjusted in subsequent updates to reflect poorer conditions for
tomorrow.
Refer to www.weather.gov/zny for compression forecast for Tuesday
and Wednesday, as winds aloft are forecast to strengthen from the
southwest.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Timing of wind shifts may be off by 1-2 hours.
Chance of stratus developing tomorrow afternoon.
KLGA TAF Comments: Timing of wind shifts may be off by 1-2 hours.
Chance of stratus developing tomorrow afternoon.
KEWR TAF Comments: Timing of wind shifts may be off by 1-2 hours.
KTEB TAF Comments: Timing of wind shifts may be off by 1-2 hours.
KHPN TAF Comments: Timing of wind shifts may be off by 1-2 hours.
Chance of stratus developing tomorrow afternoon.
KISP TAF Comments: Timing of wind shifts may be off by 1-2 hours.
Low chance of stratus tonight. Another chance of stratus tomorrow
afternoon.
.OUTLOOK FOR 12Z TUESDAY THROUGH SATURDAY...
.Tuesday...VFR. Chance of IFR-MVFR in stratus developing east of
NYC by afternoon. Chance MVFR or lower late in light snow/wintry
mix inland and rain at coast late. S/SW 10 to 15 kt.
.Tuesday night-Wednesday...IFR possible in wintry mix inland and
rain at the coast Tuesday Night into Wed morning. IFR conds could
hold through Wednesday. SW gusts around 20-25 kt.
.Thursday-Friday...MVFR/IFR possible in rain. SW flow.
.Saturday...VFR conditions with MVFR/IFR possible in snow inland
and rain by the coast late. NE-E flow.
&&
.MARINE...
A relatively tranquil period for today as a high pressure ridge
axis shifts through the waters. Winds pick up tonight on the back
side of the ridge, but remaining below advisory criteria. Winds
increase further on Tuesday with a tightening pressure gradient
between the departing high and an approaching area of low pressure.
Looks like at least the ocean waters will have a decent chance of
seeing advisory criteria conditions late in the day. With this
next event not until late in the 3rd period, will allow the
following shift to get a look at newer guidance and fine tune any
headline issuance.
SCA conditions are likely Tuesday night and Wednesday as a strong SW
flow develops ahead of a frontal system. A more marginal event is
possible Thursday night into Friday morning.
&&
.HYDROLOGY...
No significant hydrologic impacts are forecast this week.
Ice will gradually develop in small shallow streams, brooks and
bays through tonight with widespread sub freezing temperatures.
The next chance for precipitation is forecast late Tuesday into
Wednesday with 1/4 to 1/2-inch liquid equivalent precipitation
forecast.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JC
NEAR TERM...FEB/JC/MET
SHORT TERM...JC
LONG TERM...BC
AVIATION...MD
MARINE...BC/JC
HYDROLOGY...BC/JCHazardous weather outlook, Jan 9, 3:19 AM EST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 319 AM EST MON JAN 9 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-101100- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX- EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 319 AM EST MON JAN 9 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-101100- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 319 AM EST MON JAN 9 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
Nearby
Small Craft Advisories in New York, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.